Digestive tract bleeding may signal colon cancer in people taking blood thinners

In the journals

Published: June, 2020

Bleeding is a common side effect of anticoagulants (blood thinners). However, people with atrial fibrillation (afib) who take the drug for stroke prevention should not ignore any bleeding from their lower gastrointestinal (GI) tract, as it may signal colon cancer. That study finding was published online Feb. 7, 2020, by the European Heart Journal.

Researchers analyzed 125,418 patients who took anticoagulants for afib. Only 2,576 had lower GI bleeding during the first six months of treatment, regardless of age. Yet those who did experience bleeding had 10 times the risk of being diagnosed with colon cancer during the subsequent year compared with those who hadn't had any bleeding.

The researchers added that lower GI bleeding should never be chalked up to side effects from a blood thinner, and that people with afib who take anticoagulants should monitor their stool and visit their doctor if they notice blood or "tarry" black stool.

Image: LightFieldStudios/Getty Images

Disclaimer:
As a service to our readers, Harvard Health Publishing provides access to our library of archived content. Please note the date of last review or update on all articles. No content on this site, regardless of date, should ever be used as a substitute for direct medical advice from your doctor or other qualified clinician.